Association of acute cerebellar ataxia and human papilloma virus vaccination: a case report.
Neuropediatrics. 2013 Oct ;44(5):265-7. Epub 2013 Feb 1. PMID: 23378179
INTRODUCTION: We report the case of a patient who developed symptoms of acute cerebellar ataxia (ACA) after administration of the human papilloma virus (HPV)-16/18 vaccine.
PATIENT AND METHOD: This patient developed symptoms of ACA, including nausea, vertigo, severe limb and truncal ataxia, and bilateral spontaneous continuous horizontal nystagmus with irregular rhythm, 12 days after administration of the HPV-16/18 AS04-adjuvanted cervical cancer vaccine. After this, the patient received methylprednisolone pulse and intravenous immunoglobulin (IVIG) therapies as well as immunoadsorption plasmapheresis.
RESULTS: Severe ACA symptoms did not improve after methylprednisolone pulse and IVIG therapies, but the patient recovered completely after immunoadsorption plasmapheresis.
CONCLUSION: This temporal association strongly suggests that ACA was induced by the vaccination.